Georgia, 2008

Lightning Strike in Georgia, July 7, 2008

July 7, 2008 · NWS TAE · 1 event in 1 county or zone

A Georgetown restaurant was destroyed by fire as a direct result of a lightning strike.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A Georgetown restaurant was destroyed by fire as a direct result of a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 7, 3:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 7, 3:25 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 AM EDT MON JUL 7 2008

.SHORT TERM...(TODAY-WEDNESDAY)
RECENT ANIMATED WATER VAPOR LOOP THIS MORNING SHOWED AN UPPER LOW
CENTERED OVER THE KY/VA STATE LINE WITH A TROUGH AXIS EXTENDING
SOUTH-SOUTHWEST TO THE FLORIDA PANHANDLE. MID TO UPPER DRY AIR HAS
ALREADY BEGUN FILTERING IN OVER OUR SOUTHEAST ALABAMA COUNTIES
BEHIND THIS TROUGH AXIS. AT THE SURFACE...THE RIDGE AXIS WILL
REMAIN JUST SOUTH OF THE LOCAL FORECAST AREA ACROSS THE
NORTHEASTERN GULF OF MEXICO THROUGH THE DAY TODAY. A WEAK SURFACE
TROUGH WILL BE LOCATED NEAR OR JUST NORTHEAST OF THE AREA. THE
MEAN LOW-LEVEL FLOW WILL PRIMARILY BE SOUTH-SOUTHWEST. THE MODELS
SHOW MOST OF THE DEEP LAYER MOISTURE OVER THE SOUTHEASTERN HALF OF
THE CWA. THE MODEL SOUNDINGS INDICATE THE HIGHEST PWAT VALUES
AROUND THE TWO INCH MARK OVER THIS AREA...SIMILAR TO YESTERDAY. AS
A RESULT...THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY
WILL BE ACROSS THE EASTERN FLORIDA BIG BEND AND SOUTH-CENTRAL
GEORGIA COUNTIES TODAY. WE DID SLIGHTLY UNDERCUT THE POP GUIDANCE
ACROSS OUR SOUTHEAST ALABAMA COUNTIES DUE TO THE DRIER AIR
FILTERING IN BEHIND THE UPPER TROUGH.

THIS EVENING TROUGH TUESDAY...THE MODELS SHOW THE PREVIOUSLY
MENTIONED UPPER LOW/TROUGH LIFTING OUT TO THE NORTHEAST AS AN UPPER
RIDGE BUILDS BACK ACROSS THE REGION. THE SURFACE RIDGE WILL SLIGHTLY
SHIFT NORTH ACROSS THE GULF COAST STATES...WHICH WILL LEAD TO A
SOUTH-SOUTHEAST MEAN LOW-LEVEL FLOW ACROSS THE CWA. THE MODELS SHOW
A WEAK TROPICAL WAVE TRACKING NORTH OVER THE FLORIDA PENINSULA AROUND
THE SUBTROPICAL RIDGE AXIS MONDAY NIGHT THROUGH TUESDAY. THE MODELS
SHOW QUITE A BIT OF DEEP LAYER MOISTURE ASSOCIATED WITH THIS FEATURE
MOVING IN ACROSS THE EASTERN HALF OF THE CWA BY THE AFTERNOON PERIOD
TUESDAY. THIS WILL ENHANCE THE AFTERNOON SHOWERS AND THUNDERSTORMS
ACTIVITY...ESPECIALLY ACROSS THE EASTERN BIG BEND AND SOUTH-CENTRAL
GA COUNTIES TUESDAY AFTERNOON/EVENING.

ON WEDNESDAY...THE DEEP LAYER RIDGE WILL REMAIN IN CONTROL ACROSS
THE REGION. THE GFS CONTINUES TO SHOW QUITE A BIT OF DEEP
LAYER MOISTURE CONCENTRATED ACROSS THE EASTERN HALF OF THE
CWA...WHILE THE ECMWF OFFERS A MUCH DRIER SOLUTION. THE MEAN
LOW-LEVEL FLOW WILL BE SOUTH-SOUTHWEST. THE MODEL SOUNDINGS SHOW THE
PWAT VALUES JUST BELOW THE TWO INCH MARK WHERE THE BEST MOISTURE IS
IN THE GFS. GIVEN THESE DIFFERENCES IN THE MODELS...WE WILL LEAN
MORE TOWARD CLIMATOLOGY...WHICH SHOWS THE BEST CHANCE OF SHOWERS
NEAR THE COAST ASSOCIATED WITH THE AFTERNOON SEA
BREEZES.

.LONG TERM...(WED NIGHT THROUGH MON)...
THE UPPER RIDGE WHICH IS NOW MOVING WESTWARD FROM THE BAHAMAS
TOWARDS THE FL PENINSULA WILL BEGIN INFLUENCING CONDITIONS ACROSS
THE CWA ON WED...BUT WILL HAVE ITS GREATEST IMPACT OVER OUR AREA
AS IT STRENGTHENS ON THU AND FRI. THIS RIDGE SHOULD GIVE US AT
LEAST A COUPLE OF DAYS WITH BELOW CLIMO POPS AND ABOVE CLIMO
TEMPS...BEFORE IT HEADS EVEN FURTHER WEST BY THE END OF THE
WEEKEND WHICH MAY SHIFT THE MOISTURE AXIS BACK OVER THE CWA...WITH
THE POTENTIAL FOR MCS DEVELOPMENT IN AN ACTIVE NORTHWESTERLY FLOW.
THE 00 UTC GFS RUN IS NOW ALSO INDICATING AN UPPER LOW ENTERING
THE EASTERN GULF OF MEXICO EARLY NEXT WEEK...SO IT WILL BE
INTERESTING TO SEE IF THE ECMWF COMES ON BOARD LATER THIS
MORNING... SINCE THERE WERE NO SIGNS OF THIS IN THE 12 UTC RUN.

&&

.AVIATION...MOST OF THE CONVECTION HAS DIED OFF ACROSS THE REGION
EARLY THIS MORNING...EXCEPT FOR ISOLATED SHOWERS OVER THE COASTAL
WATERS...AND A NEWLY FORMED BAND OF SHOWERS AND STORMS MOVING
NORTHWARD UP THE EASTERN FL BIG BEND COASTLINE. THIS BAND IS
DEVELOPING IN ASSOCIATION WITH AN UPPER LOW TO THE WEST OF TBW...BUT
DO NOT EXPECT IT TO THREATEN VLD OR TLH OVERNIGHT...DESPITE ITS
CURRENT TRAJECTORY. HOWEVER...MAY SEE A PERIOD OF MVFR (OR POSSIBLY
LOWER) VIS AT DHN...ABY...AND VLD TOWARDS SUNRISE...SO WILL CONTINUE
TO MONITOR CLOSELY THROUGHOUT THE NIGHT. ON MONDAY...EXPECT ANOTHER
ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS INITIATED BY BOTH THE
SEA BREEZE AND THE UPPER TROF.

&&

.MARINE...A HIGH PRESSURE RIDGE WILL REMAIN IN CONTROL ACROSS
THE NORTHEAST GULF OF MEXICO THROUGH THE UPCOMING WEEK. A WEAK
PRESSURE GRADIENT ACROSS THE MARINE AREA WILL KEEP THE WINDS AND
SEAS LOW. WINDS AND SEAS WILL BE LOCALLY HIGHER IN AND AROUND
SHOWERS AND THUNDERSTORMS...MAINLY THROUGH THE EARLY MORNING
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  88  71  90  72  91 /  50  30  40  30  40
PANAMA CITY  87  76  87  77  87 /  30  20  30  20  40
DOTHAN       90  72  92  73  90 /  30  20  30  20  30
ALBANY       91  72  94  72  94 /  40  20  30  20  30
VALDOSTA     89  70  91  72  91 /  60  30  50  30  30
CROSS CITY   89  71  89  72  93 /  50  30  50  30  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

SHORT TERM/MARINE...GIBBS
LONG TERM/FIRE WX/AVIATION...GOULD
Hazardous weather outlook, Jul 7, 3:41 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 AM EDT MON JUL 7 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-080930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
441 AM EDT MON JUL 7 2008 /341 AM CDT MON JUL 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE
AGAIN THIS AFTERNOON ACROSS PORTIONS OF THE AREA. THE BEST CHANCE
FOR DEVELOPMENT WILL BE ACROSS THE EASTERN FLORIDA BIG BEND AND
SOUTH-CENTRAL GEORGIA. THE MAIN THREATS WITH THE STRONGER STORMS
THAT DEVELOP WILL BE FREQUENT LIGHTNING...GUSTY WINDS...HEAVY
RAINFALL...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HIGH PRESSURE WILL REMAIN IN CONTROL ACROSS THE REGION. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH SEA
BREEZE WILL REMAIN POSSIBLE EACH AFTERNOON THROUGH THE REST OF
THE WORK WEEK...ESPECIALLY NEAR THE COAST. TEMPERATURES ARE
FORECAST TO CLIMB BACK INTO THE MID TO UPPER 90S LATER IN THE
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Quitman

When
July 7, 5:00 AM EST
Where
Quitman County, Georgetown
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
31.880, -85.100

A Georgetown restaurant was destroyed by fire. The cause of the blaze was lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131678.